Lightning, Iron
- When
- August 27, 12:30 AM CST
- Where
- Iron County, 0.48 mi E of Mercer
- Property damage
- $1.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.170, -90.060
A house was hit by lightning.
A thunderstorm struck a house in Iron County in northwest Wisconsin early in the morning on August 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm struck a house in Iron County in northwest Wisconsin early in the morning on August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 6:13 PM CST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT MON AUG 26 2013
.AVIATION...00Z TAF ISSUANCE.
THE KINL AREAS WILL REMAIN UNDER VFR CIGS THROUGH THE TAF PERIOD.
ELSEWHERE...PERIODS OF MVFR CEILINGS WILL BE FOUND OVERNIGHT WITH
SCT SHRA/TSRA MAINLY FROM KBRD TO KDLH...AND OVER NORTHERN
WISCONSIN. DUE TO THE RAINFALL AND LIGHT WINDS...EXPECTING SOME
FOG DEVELOPMENT...MAINLY AFTER 08Z.
&&
.PREV DISCUSSION... /ISSUED 312 PM CDT MON AUG 26 2013/
SHORT TERM...
THIS AFTERNOON THROUGH TUESDAY AFTERNOON...
MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE VERY
HOT AND HUMID CONDITIONS ACROSS A GOOD PORTION OF THE NORTHLAND
TODAY...ALONG WITH THE CONVECTIVE DEVELOPMENT THIS
AFTERNOON...INTO TONIGHT WITH THE POTENTIAL FOR SEVERE STORMS AND
LOCALLY HEAVY RAIN.
A LARGE DOME OF HIGH PRESSURE CONTINUES TO SIT OVER THE CENTRAL
CONUS THIS AFTERNOON WITH A BRANCH OF VERY WARM AIR ADVECTING NEWD
THROUGH THE CENTRAL/NRN PLAINS INTO THE UPPER MIDWEST. THIS WARM
AIR MASS...850MB TEMPS 20-23 DEG C...COMBINED WITH STRONG
SUPPRESSION FROM THE UPPER RIDGE IS PRODUCING TEMPERATURES IN THE
UPPER 80S AND LOWER 90S OVER MUCH OF THE NORTHLAND. THE OTHER
COMPONENT IS THE HUMIDITY. A STRONG SUPPLY OF MOISTURE FROM THE
S/SW IS BEING ADVECTED NWD INTO THE REGION ALONG WITH THE VERY
WARM AIR. SFC DWPTS ARE IN THE LOWER TO MID 70S ACROSS THE SRN
HALF OF THE FORECAST AREA...WITH MID TO UPPER 60S TO THE NORTH.
HEAT INDEX VALUES ARE ROUGHLY 90-105 OVER THE NORTHLAND...WITH A
LIGHT LAKE BREEZE KEEPING CONDITIONS SLIGHTLY COOLER NEAR THE
IMMEDIATE COAST OF LAKE SUPERIOR. A HEAT ADVISORY REMAINS IN
EFFECT FOR AREAS OF THE NORTHLAND ROUGHLY ALONG AND SOUTH OF
HIGHWAY 2 IN MN AND WI UNTIL 9 PM THIS EVENING. CHECK THE LATEST
WEATHER MESSAGE FOR ADDITIONAL INFORMATION.
A WARM FRONT IS DRAPED ACROSS CENTRAL MN AND INTO WI THIS
AFTERNOON WITH A RICH BOUNDARY LAYER DEVELOPING IN THE WARM
SECTOR. MLCAPE VALUES ARE RISING INTO THE 2000-3000 J/KG
RANGE...AND A FEW WEAK ECHOES ARE ALREADY BEGINNING TO SHOW UP ON
RADAR AROUND THE BRAINERD LAKES AND SIREN WI AREAS AS OF 2 PM.
WILL LIKELY SEE CONVECTION PERCOLATE ALONG THE JUST SOUTH OF THE
FRONT WHICH EXTENDS ROUGHLY FROM DETROIT LAKES EWD TO AROUND
DULUTH AND INTO NRN WI AROUND MERCER. THE BL WILL CONTINUE TO
DESTABILIZE AND ERODE THE CAP THAT IS EVIDENT AT APPROX 850MB ON
THE MPX AND INL 12Z SOUNDINGS THIS MORNING. BY THE LATE AFTERNOON
AND EVENING...THE SFC-BASED CONVECTION SHOULD REALLY GET GOING IN
CENTRAL MN AND EVENTUALLY BECOME ROOTED WITH THE SFC FRONT AND
RIDE EWD ALONG THE BOUNDARY INTO THE EVENING. THE MAIN CONCERN
WITH THESE STORMS WILL INITIALLY BE WITH DAMAGING WINDS AND LARGE
HAIL...WITH A TRANSITION TO FLASH FLOODING IN THE LATE EVENING AND
OVERNIGHT HOURS. THE MAIN FORCING THIS AFTERNOON AND EARLY EVENING
WILL BE WITH THE INSTABILITY AND THE LOCATION OF THE FRONT.
HOWEVER...LATER TONIGHT A 40 KT LLJ WILL DEVELOP AND BECOME
POSITIONED ACROSS SRN MN...WITH THE NRN NOSE OF THE JET ROTATING
EWD ACROSS CENTRAL MN/NRN WI AND PROVIDING ENOUGH SUPPORT TO
DEVELOP AND SUSTAIN NOCTURNAL CONVECTION. THE ABUNDANT AMT
MOISTURE WITH THIS AIR MASS WILL BECOME EVIDENT AGAIN TONIGHT AS
HEAVY RAIN IS EXPECTED WITH THESE STORMS. COULD POTENTIALLY SEE A
SWATH OF 2-4 INCHES OF RAIN QUICKLY FALL FROM AROUND PARK RAPIDS
TO MOOSE LAKE TO HAYWARD AND PHILLIPS THIS EVENING AND TONIGHT.
SOME AREAS IN NW WI ALREADY RECEIVED 2-4 INCHES OR RAIN LAST
NIGHT...WHICH LIKELY IS NOT OF CONCERN FOR THE SANDY SOILS CLOSER
TO LS...BUT MIGHT PROVE PROBLEMATIC FOR AREAS FURTHER SOUTH WHERE
THE WATER IS RETAINED MUCH MORE EASILY AND ANY ADDITIONAL RAIN
WILL LEAD TO SOME FLOODING CONCERNS. THEREFORE...WILL CONTINUE
WITH THE FLASH FLOOD WATCH FOR WASHBURN...SAWYER AND PRICE
COUNTIES UNTIL 12Z TUE MORNING.
AFTER THE SYSTEM MOVES OUT LATE TONIGHT/TUE MORNING...HIGH PRESSURE
WILL BUILD IN QUICKLY BEHIND THE LOW AND ALLOW CONDITIONS TO DRY OUT
AND SKIES TO CLEAR OFF. TUESDAY WILL BE ANOTHER WARM DAY...BUT WITH
MORE TOLERABLE HUMIDITY VALUES. HIGHS WILL TOP OUT IN THE MID TO
UPPER 80S...WITH HEAT INDICES IN THE UPPER 80S AND LOWER 90S. COULD
SEE A FEW MID/UPPER 90S HI VALUES TO THE SOUTH. ALTHOUGH NO HEAT
HEADLINES ARE EXPECTED AT THIS TIME FOR TUESDAY...CONDITIONS WILL
STILL WARRANT CAUTION DUE TO THE HIGH TEMPS AND HUMIDITY. THERE
COULD BE A LAKE BREEZE AROUND THE TWIN PORTS TOMORROW...ENOUGH TO
KEEP LAKE SHORE TEMPS IN THE 70S AND LOWER 80S.
LONG TERM...[TUESDAY NIGHT - SUNDAY]
THE MIDDLE OF THE WEEK LOOKS HOT AND DRY WITH SURFACE HIGH PRESSURE
MOVING THROUGH THE NORTHLAND AND A MID/UPPER LEVEL RIDGE OVER THE
CENTRAL UNITED STATES. THE HIGH PRESSURE SHOULD SHIFT EAST OF THE
NORTHLAND WEDNESDAY NIGHT. SHOWERS AND STORMS COULD DEVELOP ALONG
AND NEAR A WARM FRONT IN THE NORTHERN PLAINS WEDNESDAY
NIGHT...POSSIBLY MOVING INTO THE FAR WESTERN FORECAST AREA LATE
WEDNESDAY NIGHT. THE SHOWERS AND STORMS COULD THEN SPREAD EAST INTO
THE NORTHLAND THURSDAY WITH THE WARM FRONT. SHOWERS AND STORMS COULD
CONTINUE INTO THURSDAY NIGHT WITH LINGERING ACTIVITY ALONG AND NEAR
THE WARM FRONT...AS WELL AS WITH A COLD FRONT THAT SHOULD BEGIN TO
SWEEP THROUGH THE NORTHLAND. THE COLD FRONT SHOULD BRING A LITTLE
RELIEF TO THE RECENT HOT WEATHER. MORE SHOWERS AND STORMS ARE
POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER WARM FRONT LIFTS
THROUGH OR NEAR THE NORTHLAND. A STRONG COLD FRONT MAY THEN MOVE
THROUGH THE NORTHLAND IN THE SUNDAY/MONDAY TIMEFRAME...BUT THERE ARE
DIFFERENCES IN TIMING AND STRENGTH BETWEEN TO THE MODELS. THE ECMWF
IS SIGNIFICANTLY STRONGER AND QUICKER WITH THE FRONT THAN THE GFS.
HOWEVER...WHAT WE CAN GATHER IS THAT A PERIOD OF COOLER AND DRY
WEATHER LOOKS LIKELY FOR EARLY NEXT WEEK.
&&
.POINT TEMPS/POPS...
DLH 69 85 64 86 / 60 20 0 0
INL 65 85 60 89 / 30 10 10 0
BRD 70 92 65 91 / 60 10 0 0
HYR 69 87 63 91 / 70 40 10 0
ASX 67 79 61 83 / 70 30 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ033>038.
WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.
FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR WIZ007>009.
LS...NONE.
&&
AVIATION...GRANINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1009 PM CDT MON AUG 26 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271415- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1009 PM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS NORTHEAST MINNESOTA...AND NORTHERN WISCONSIN THROUGH THE EARLY MORNING. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. ADDITIONAL HEAVY RAIN TONIGHT IN PARTS OF NORTHWEST WISCONSIN HAVE PROMPTED A FLASH FLOOD WATCH FOR WASHBURN...SAWYER AND PRICE COUNTIES. LOCALIZED FLASH FLOODING IS POSSIBLE ALONG STREAMS AND CREEKS AND LOW LYING AREAS...ESPECIALLY AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. CHECK THE LATEST FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL RETURN TO THE NORTHLAND THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-271415- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1009 PM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM WILL CONTINUE TO BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL RETURN TO THE NORTHLAND THURSDAY INTO THE WEEKEND. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1227 AM CDT TUE AUG 27 2013
MNZ018-025-026-270600-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1227 AM CDT TUE AUG 27 2013
...STORMS OVER NORTHERN CASS COUNTY...
AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZEMPLE TO 5 MILES
SOUTHWEST OF WALKER...MOVING SOUTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
BOY RIVER BY 1235 AM...
WHIPHOLT AND DAYS HIGH LANDING BY 1240 AM...
SCHOOLCRAFT STATE PARK AND HACKENSACK BY 1245 AM...
TOBIQUE BY 1250 AM...
POKEGAMA DAM AND COHASSET BY 1255 AM...
LONGVILLE AND INGUADONA BY 100 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4728 9466 4748 9414 4722 9335 4686 9436
4697 9468PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
1229 AM CDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 E PINE RIVER 46.72N 94.31W
08/26/2013 CROW WING MN LAW ENFORCEMENT
TREES REPORTED DOWN ON COUNTY ROAD 1 EAST OF PINE RIVER.
LOCATION ESTIMATED
0558 PM TSTM WND DMG BREEZY POINT 46.60N 94.22W
08/26/2013 CROW WING MN EMERGENCY MNGR
TREE DOWN AT BREEZY POINT RESORT. PEA TO NICKEL SIZE
HAIL. NUMEROUS WINDOWS BROKEN. VIA SOCIAL MEDIA. TIME
ESTIMATED.
0858 PM TSTM WND DMG DRUMMOND 46.33N 91.26W
08/26/2013 BAYFIELD WI LAW ENFORCEMENT
NUMEROUS TREES DOWN BETWEEN DRUMMOND AND CABLE ON US HWY
63 AND SIDE ROADS IN SAME AREA.
&&
KLHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1235 AM CDT TUE AUG 27 2013 WIZ001-002-007-008-270600- BAYFIELD-DOUGLAS-SAWYER-WASHBURN- 1235 AM CDT TUE AUG 27 2013 ...STORMS OVER SOUTHEASTERN DOUGLAS COUNTY... AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF TOTAGATIC FLOWAGE...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH... OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... SEELEY BY 1255 AM... CABLE BY 100 AM... PONDING OF WATER MAY OCCUR IN FLOOD PRONE AREAS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4630 9125 4605 9127 4611 9179 4627 9178
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1245 AM CDT TUE AUG 27 2013 MNZ037-270630- CARLTON/SOUTH ST. LOUIS- 1245 AM CDT TUE AUG 27 2013 ...STRONG STORM NEAR FLOODWOOD... AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FLOODWOOD...MOVING EAST AT 25 MPH. THIS STORM CONTAINS BRIEF HEAVY RAINFALL AND FREQUENT LIGHTING. IN ADDITION...GUSTY WINDS TO 40 MPH MAY BE POSSIBLE. * THE THUNDERSTORM WILL BE NEAR... BROOKSTON AND ALBORN BY 110 AM... CULVER AND BURNETT AROUND 115 AM... GRAND LAKE AND SAGINAW AROUND 130 AM... SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED. LAT...LON 4704 9237 4677 9235 4685 9301 4701 9297 GRANING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT TUE AUG 27 2013
MNZ019-020-037-WIZ001-270700-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-SOUTHERN LAKE/NORTH
SHORE-
121 AM CDT TUE AUG 27 2013
...THUNDERSTORMS TRACKING OVER THE TWIN PORTS...
AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS...CONTAINING BRIEF HEAVY RAIN...NEAR GRAND
LAKE AND ESKO...MOVING EAST AT 25 MPH.
THIS STORM CONTAINS BRIEF HEAVY RAINFALL AND OCCASIONAL LIGHTING. IN
ADDITION...GUSTY WINDS TO 40 MPH MAY BE POSSIBLE.
* THE THUNDERSTORM WILL BE NEAR...
HERMANTOWN AND WEST DULUTH BY 130 AM...
THE LAKEWOOD AND LESTER PARK NEIGHBORHOODS AROUND 140 AM...
FRENCH RIVER AROUND 200 AM...
LAT...LON 4667 9249 4698 9251 4710 9179 4693 9179
4690 9187 4679 9207 4675 9207
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
129 AM CDT TUE AUG 27 2013
MNZ037-WIZ001-002-270700-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-DOUGLAS-
129 AM CDT TUE AUG 27 2013
...THUNDERSTORMS OVER NORTHERN DOUGLAS COUNTY...
AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR HAWTHORNE...MOVING EAST AT 30 MPH.
THIS STORM CONTAINS BRIEF HEAVY RAINFALL AND OCCASIONAL LIGHTING. IN
ADDITION...GUSTY WINDS TO 40 MPH MAY BE POSSIBLE.
* THE THUNDERSTORM WILL AFFECT THE AREAS OF...
POPLAR...MAPLE...LAKE NEBAGAMON...BRULE AND OULU THROUGH 200 AM.
LAT...LON 4648 9225 4669 9222 4672 9200 4669 9196
4670 9194 4670 9182 4677 9160 4676 9153
4680 9139 4641 9135
GRANINGThe Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
1 lightning. Local standard time, as filed.
A house was hit by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474785.